Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 401, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 5, 2009, 1:56 PM EDT for Clarke County, Madison County, Oglethorpe County, Georgia. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2009, 1:56 PM EDT (17:56 UTC)
- Expired
- Aug 5, 2009, 2:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Clarke County, GA, Madison County, GA, Oglethorpe County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 2:00 PM EDT | TSTM WND DMG | Winterville, GA | MAIL CARRIER REPORTED ONE TREE DOWN ON A MAILBOX IN WINTERVILLE. |
| Aug 5, 2:00 PM EDT | HAIL 0.5 | Winterville, GA | MAIL CARRIER REPORTED BEAN SIZED HAIL IN WINTERVILLE. |
| Aug 5, 2:15 PM EDT | TSTM WND DMG | 1 S Comer, GA | ONE TREE DOWN ON COMER ROAD AT THE COUNTY LINE. |
| Aug 5, 2:15 PM EDT | TSTM WND DMG | 3 Sse Colbert, GA | 1 TREE DOWN ON CRAWFORD/SMITHONIA ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2691 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 051756
SVRFFC
GAC059-195-221-051845-
/O.NEW.KFFC.SV.W.0401.090805T1756Z-090805T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
156 PM EDT WED AUG 5 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CLARKE COUNTY IN NORTHEAST GEORGIA
SOUTHERN MADISON COUNTY IN NORTHEAST GEORGIA
NORTHERN OGLETHORPE COUNTY IN NORTHEAST GEORGIA
* UNTIL 245 PM EDT
* AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR HULL...
MOVING EAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COLBERT...DANIELSVILLE...COMER AND CARLTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3390 8337 3398 8341 3407 8337 3420 8310
3417 8309 3415 8306 3406 8299 3404 8294
3401 8293 3399 8283 3397 8280
TIME...MOT...LOC 1756Z 255DEG 22KT 3401 8324
$$2 follow-up statements
000
WWUS52 KFFC 051822
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
222 PM EDT WED AUG 5 2009
GAC059-051832-
/O.CAN.KFFC.SV.W.0401.000000T0000Z-090805T1845Z/
CLARKE GA-
222 PM EDT WED AUG 5 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLARKE COUNTY IS
CANCELLED...
THE STORM HAS MOVED EAST OF THE COUNTY.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3392 8318 3401 8325 3414 8323 3420 8310
3417 8309 3415 8306 3406 8299 3404 8294
3401 8293 3399 8283 3397 8280
TIME...MOT...LOC 1822Z 256DEG 22KT 3404 8306
$$
GAC195-221-051845-
/O.CON.KFFC.SV.W.0401.000000T0000Z-090805T1845Z/
OGLETHORPE GA-MADISON GA-
222 PM EDT WED AUG 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHEASTERN MADISON AND NORTHERN OGLETHORPE COUNTIES...
AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
WATSON MILL BRIDGE STATE PARK...AND MOVING EAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CARLTON...POINT PETER AND VESTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3392 8318 3401 8325 3414 8323 3420 8310
3417 8309 3415 8306 3406 8299 3404 8294
3401 8293 3399 8283 3397 8280
TIME...MOT...LOC 1822Z 256DEG 22KT 3404 8306
$$000
WWUS52 KFFC 051840
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
240 PM EDT WED AUG 5 2009
GAC195-051849-
/O.CAN.KFFC.SV.W.0401.000000T0000Z-090805T1845Z/
MADISON GA-
240 PM EDT WED AUG 5 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MADISON COUNTY IS
CANCELLED...
.THE STORM IS REMAINING SOUTH OF THE COUNTY.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3397 8280 3392 8318 3401 8314 3401 8306
3404 8297 3404 8294 3401 8293 3399 8283
TIME...MOT...LOC 1839Z 260DEG 21KT 3396 8297
$$
GAC221-051845-
/O.CON.KFFC.SV.W.0401.000000T0000Z-090805T1845Z/
OGLETHORPE GA-
240 PM EDT WED AUG 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHERN OGLETHORPE COUNTY...
AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
VESTA...AND MOVING EAST AT 20 MPH. IF THE STORM REMAINS SEVERE...A
NEW WARNING MAY NEED TO BE ISSUED.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3397 8280 3392 8318 3401 8314 3401 8306
3404 8297 3404 8294 3401 8293 3399 8283
TIME...MOT...LOC 1839Z 260DEG 21KT 3396 8297
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 5:45 AM EDT, 8 hours 11 minutes earlier.
Area forecast discussion, Aug 5, 5:45 AM EDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 545 AM EDT WED AUG 5 2009 .SHORT TERM /TODAY THROUGH FRIDAY/... MODELS INDICATE A SOUTHEASTWARD MOVING SHORT WAVE CROSSING THE CWA THIS AFTERNOON AND EVENING. THIS...COMBINED WITH VARIOUS OUTFLOW BOUNDARIES LEFT FROM OVERNIGHT MCS COULD AID IN SCATTERED TO NUMEROUS THUNDERSTORMS TODAY AND TONIGHT. HAVE GONE WITH LIKELY FOR THE NORTH AND CHANCE ELSEWHERE. SOME DRYING SHOWN FOR THURSDAY AS UPPER TROUGH BEGINS MOVING OFF THE EAST COAST. HAVE SHADED POPS BACK TO SLIGHT CHANCE MOST AREAS...EXCEPT CHANCE FOR PORTIONS OF CENTRAL. TEMPERATURES GENERALLY LOW TO MID 90S TODAY...HOWEVER ANY CLOUDINESS FROM MID MISSISSIPPI VALLEY MCS COULD AFFECT HIGHS. OTHERWISE HIGHS IN THE LOW TO MID 90S THROUGH THE SHORT TERM EXCEPT FOR UPPER 80S IN THE NORTHEAST. .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... UPPER RIDGE BUILDING OVER THE SOUTHEAST. HOT TEMPERATURES AND MAINLY DIURNAL CONVECTION SHOULD BE THE DOMINANT FEATURES. && .AVIATION... CURRENT RADAR LOOP SHOWS SHOWS A LARGE OUTFLOW BOUNDARY SWEEPING SOUTHWARD THROUGH THE STATE THIS MORNING. THIS BOUNDARY WILL ACT AS A FOCUSING MECHANISM FOR SHRA/TSRA DEVELOPMENT THIS AFTERNOON AND EVENING ACROSS THE REGION. CURRENTLY THERE ARE NO ISSUES WITH MORNING FOG BUT STILL THINK THERE MAY BE SOME ISOLATE AREAS JUST BEFORE SUNRISE. NOT EXPECTING VSBYS TO GET LOWER THAT 4-5SM...AND SHOULD DISSIPATE SHORTLY AFTER SUNRISE. WINDS WILL CONTINUE OUT OF THE WEST TO NW AT 5-10 KTS. SHOULD KEEP MAINLY VFR CONDITIONS THROUGH THE DAY EXCEPT IN AND AROUND ANY TSRA DEVELOPMENT. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 93 68 93 67 92 / 40 30 20 10 20 ATLANTA 91 71 91 70 90 / 40 30 20 10 20 BLAIRSVILLE 83 66 90 62 87 / 60 20 20 10 20 CARTERSVILLE 89 66 90 63 91 / 60 20 20 10 20 COLUMBUS 94 74 93 71 94 / 30 30 20 10 20 GAINESVILLE 88 69 90 68 89 / 50 30 20 10 20 MACON 94 71 94 70 95 / 30 30 20 20 20 ROME 91 68 91 65 94 / 60 20 20 10 20 PEACHTREE CITY 91 68 91 67 91 / 40 30 20 10 20 VIDALIA 94 70 92 71 94 / 30 30 30 20 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 41
Hazardous weather outlook, Aug 5, 6:08 AM EDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 608 AM EDT WED AUG 5 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-061015- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 608 AM EDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE STORMS EXPECTED TONIGHT ACROSS NORTH AND CENTRAL GEORGIA. .SYNOPSIS... WIDESPREAD CONVECTION ACROSS THE MID MISSISSIPPI AND TENNESSEE VALLEYS IS PUSHING AN OUTFLOW BOUNDARY SOUTHWARD ACROSS CENTRAL ALABAMA AND GEORGIA THIS MORNING. .PRIMARY HAZARDS... THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. GUSTY WINDS AND SMALL HAIL WILL ALSO BE POSSIBLE. THE BEST CHANCES FOR STRONGER THUNDERSTORM DEVELOPMENT WILL BE OVER NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING. .DISCUSSION... WIDESPREAD CONVECTION ACROSS THE MID MISSISSIPPI AND TENNESSEE VALLEYS IS PUSHING AN OUTFLOW BOUNDARY SOUTHWARD ACROSS CENTRAL ALABAMA AND GEORGIA THIS MORNING. THIS BOUNDARY AND THE MID-LEVEL TROUGH CROSSING THE REGION SHOULD COMBINE TO FOCUS CONVECTIVE REDEVELOPMENT THE AFTERNOON ACROSS NORTH AND CENTRAL GEORGIA. WHILE DEEP-LAYER SHEAR WILL REMAIN WEAK...CAPES WILL GET INTO THE 1500 TO 3000 RANGE ALONG WITH LIFTED INDICES AROUND -4 TO -5. THESE CONDITIONS ALONG WITH A VERY MOIST ATMOSPHERE WILL HELP TO CREATE AN ENVIRONMENT PRIMED FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH ISOLATED SEVERE STORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:53 PM EDT | Severe Thunderstorm Warning | FFC | Gwinnett | 23 min |
| Aug 4, 9:03 PM EDT | Severe Thunderstorm Warning | FFC | Walton | 57 min |
| Aug 5, 2:26 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Washington, Wilkinson | 31 min |
| Aug 5, 2:50 PM EDT | Severe Thunderstorm Warning | FFC | Dooly, Macon, Schley | 26 min |
| Aug 5, 3:26 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Jones, Twiggs | 49 min |
| Aug 5, 4:54 PM EDT | Severe Thunderstorm Warning | FFC | Laurens, Treutlen | 36 min |
| Aug 5, 5:16 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel | 44 min |
| Aug 5, 6:09 PM EDT | Severe Thunderstorm Warning | FFC | Taylor | 51 min |
| Aug 5, 6:13 PM EDT | Severe Thunderstorm Warning | FFC | Crawford, Monroe | 38 min |
| Aug 5, 6:57 PM EDT | Severe Thunderstorm Warning | FFC | Bibb | 33 min |
| Aug 5, 7:53 PM EDT | Severe Thunderstorm Warning | FFC | Warren | 52 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.